Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 1, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 1, 2021, 1:09 PM MDT for El Paso County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 1:09 PM MDT (19:09 UTC)
Expired
Jun 1, 2021, 1:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 31 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS85 KPUB 011909
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
109 PM MDT Tue Jun 1 2021
 
COZ085-011945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
109 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 21 miles southeast of Colorado Springs, moving southeast
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hanover.

LAT...LON 3870 10448 3853 10427 3853 10456 3865 10457
TIME...MOT...LOC 1908Z 333DEG 9KT 3862 10453 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 1, 11:43 AM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 1, 11:43 AM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1143 AM MDT Tue Jun 1 2021

.SHORT TERM...(Today and tonight)
Issued at 412 AM MDT Tue Jun 1 2021

...One or two strong to severe storms today across southern
Colorado...

Mid/high cloud deck has been clearing out to the south with areas of
fog developing in its wake as temperatures cool to saturation across
the lower elevations.  Haven't seen any dense fog yet in web cams
across El Paso county in spite of a few reports in the AFF and FCS
metars.  Suspect it is very patchy in coverage thus far but with a
few more hours before sunrise, it could become a bit more widespread
as the morning progresses before light northerly winds and some sun
help to mix it out. The San Luis Valley is also in this boat with
stratus starting to appearing in satellite as high clouds clear to
the south.  Have seen some patchy fog in Del Norte and La Veta Pass
CDOT webcams early this morning.  Will carry some patchy fog in the
grids through 15z-16z before clearing occurs.

Mean upper trough will shift southeast of the area today, however,
another shortwave embedded in northerly flow evident in WY this
morning will drop southward across the east plains this afternoon.
This will act on residual moisture across southern CO to generate
another round of afternoon showers and thunderstorms.  With
northerly flow aloft overtop southeasterly low level flow, deep
layer shears will be sufficient to support one or two strong to
severe thunderstorms today...mainly across the southeast plains.
Limiting factor may be the CAPE though soundings do show the
potential for pockets of up to 1000 J/kg. Hail up to 1 inch in
diameter and localized wind gusts up to 60 mph will be possible.
CAMS models show some isolated embedded stronger cells across the
mountains and valleys today as well where surface heating may act on
some pooling residual low level moisture to generate a strong storm
or two. Even though deep layer shear won't be as strong farther
east...cold air aloft could result in some small hail and gusty
winds as well. So overall, after some sun this morning...will see
another round of isolated to scattered thunderstorms develop
regionwide with best chances over the mountains.  Can't rule out the
potential for localized flash flooding on burn scars this afternoon,
though there doesn't seem to be enough parameters coming together to
suggest that the risk will be any higher than what occurs on any
other meteorological summer day with afternoon thunderstorms...so do
not plan to hoist any flash flood watches.  If later shifts see some
consistent trends in high res CAMs models, then one could be issued,
especially given the already saturated soil conditions from recent
precipitation. For now think the stronger storms will be pretty hit
or miss for the burn scars.

Otherwise, it will be warmer today behind the departing system.
Could see near freezing temperatures in the San Luis Valley tonight
though models suggest some increasing mid and high clouds should help
hold temperatures above the threshold.  -KT

.LONG TERM...(Wednesday through Monday)
Issued at 412 AM MDT Tue Jun 1 2021

Wednesday and Thursday...An upper ridge of high pressure will be
positioned over the western US, while a low center sits in place
over Mexico. While this will be the start of warmer and generally
drier conditions across the forecast area, the positioning of the
low means that moisture will continue to be drawn up into CO. It
will not be a significant amount of moisture, but enough that
daytime heating will produce scattered showers and thunderstorms
over the higher terrain each aftn and eve, while the adjacent plains
see more isolated convection. Light steering winds aloft will mean
that any storms that do develop over the mts will likely move
slowly, so area burn scars will need to be monitored. There will be
favorable lapse rates over the mts, but shear and CAPE will be
lacking both days. Plan on highs in the 70s both days for the high
valleys, while the plains will warm into the 70s to around 80F on
Wed, and into the upper 70s to mid 80s for Thu.

Friday...The upper ridge breaks down on Friday, as an Alaskan low
pressure system begins to push into the Pacific NW. Winds aloft will
remain light as the region continues to dry out and heat up, so just
isolated convection over the mts during the aftn and eve is
expected. Expect max temps in the 70s for the high valleys, and 80s
across the plains.

Saturday through Monday...A large upper low pressure system will sit
in place over the Pacific NW over the weekend, keeping west to
southwest flow aloft across the Intermountain West and Great Basin.
Meanwhile, a couple of smaller upper low centers will develop; one
just off the southern CA coast, while the more prominent one
strengthens over OK and TX. Models suggest that there will be a
daily shot for isolated to scattered convection over the mts and
adjacent plains each day, with a greater more widespread chance on
Sunday. Increasing downslope flow across the forecast area will help
boost temps over the weekend into the mid 70s to lower 80s for the
high valleys, and 80s to around 90F for the plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1127 AM MDT Tue Jun 1 2021

Prevailing conditions will stay VFR, with a vcts from 20z-21z
until 00z-02z at all terminals as an upper level wave drops south
through the state. Main risk from storms will be gusty and erratic
outflow winds, though a brief period of MVFR cigs and vis will be
possible with the stronger storms. Could again see some areas of
fog Wed morning at all terminals, but will wait and evaluate
today's rainfall before inserting a mention in any forecast.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Jun 1, 11:32 AM MDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Tue Jun 1 2021

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Tue Jun 1 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across the mountains with
isolated thunderstorm activity expected across the southeast
plains this afternoon and evening. One or two strong to severe
thunderstorms will be possible with hail up to 1 inch in diameter
and wind gusts up to 60 mph possible. The best chance for an
isolated severe thunderstorm today will be along and east of I-25.

Although the stronger storms are expected to be more localized
today, flash flooding on the more recent burn scars will be possible
if storms directly impact these areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will be possible
each afternoon and evening for Wednesday through Monday, with the
greatest chances over the higher terrain and immediate adjacent
plains. The main threats from these storms will be cloud to ground
lightning, small hail and wind gusts up to 45 mph.

Locally heavy rainfall will also be possible with the more
intense storms, and there is the potential for flash flooding on
area burn scars each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters will be possible
across the southeast mountains and plains this afternoon and
evening.

10/27

In the hours before

Local storm report, Jun 1, 7:19 AM MDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
719 AM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       5 NNE SPANISH PEAKS     37.45N 104.92W
06/01/2021  M0.81 INCH       HUERFANO           CO   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&
Special weather statement, Jun 1, 1:04 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
104 PM MDT Tue Jun 1 2021

COZ081-083-011930-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
104 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
130 PM MDT...

At 104 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Penrose, or 24 miles southwest of Colorado Springs,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Penrose.

LAT...LON 3856 10495 3841 10496 3839 10497 3853 10512
      3860 10505
TIME...MOT...LOC 1904Z 292DEG 10KT 3853 10504

Cohen
Special weather statement, Jun 1, 1:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
109 PM MDT Tue Jun 1 2021

COZ085-011945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
109 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 21 miles southeast of Colorado Springs, moving southeast
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hanover.

LAT...LON 3870 10448 3853 10427 3853 10456 3865 10457
TIME...MOT...LOC 1908Z 333DEG 9KT 3862 10453

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:04 PM MDTSpecial Weather StatementPUBFremont26 min
Jun 1, 1:07 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo48 min
Jun 1, 1:49 PM MDTSpecial Weather StatementPUBPueblo26 min
Jun 1, 1:51 PM MDTSpecial Weather StatementPUBPueblo24 min
Jun 1, 2:01 PM MDTSpecial Weather StatementPUBFremont14 min
Jun 1, 2:10 PM MDTSpecial Weather StatementPUBFremont35 min
Jun 1, 2:21 PM MDTSpecial Weather StatementPUBPueblo24 min
Jun 1, 3:11 PM MDTSpecial Weather StatementPUBCrowley34 min
Jun 1, 3:19 PM MDTSpecial Weather StatementPUBFremont26 min
Jun 1, 3:44 PM MDTSpecial Weather StatementPUBCrowley31 min
Jun 1, 4:15 PM MDTSpecial Weather StatementPUBPueblo45 min
Jun 1, 4:21 PM MDTSpecial Weather StatementPUBChaffee24 min
Jun 1, 4:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 1, 4:31 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo59 min
Jun 1, 4:50 PM MDTSpecial Weather StatementPUBCrowley25 min
Jun 1, 5:06 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo54 min
Jun 1, 5:24 PM MDTSevere Thunderstorm WarningPUBKiowa66 min
Jun 1, 5:48 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero45 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.